Third post in a series…
This is the third in a series where I go through all the drugs and vitamin supplements that my doctor has instructed me to take and I provide you with a list of links / readings / background information.
For the full backstory and the 411 on Invokana and the ACA, check out the first post:
For the second post spotlighting Janumet, check out:
I am a fairly new diabetic. I was diagnosed in June 2015, approximately 6 months ago. My doctor immediately put me on two diabetic drugs. This was in addition to the drugs I was taking to control my high blood pressure and dust/dust mite allergies.
A month ago at my last doctor’s visit, because of the results from a comprehensive panel of bloodwork, I was ordered to start taking a HUGE number of mega-doses of vitamin and mineral supplements.
Which of course lead me to having a LOT of questions! So I started doing research online and since I blog and I was once upon a time a Librarian, I thought “AHA!” — instant blog post series! Woot!
I am not a doctor. I am not giving medical advice. I’m just sharing my own experiences.
Before you make any changes that could affect your health, you should talk to your doctor first!
So, here’s the next drug/supplement on my list:
Q: When and how should I take Niacin?
A: Talk to your doctor for doses and frequency. — I was taking it 2 x per day, once around 9 in the morning and then again around 9 at night, 500mg Extended-Release tablet.
Q: Any drug interactions that I should watch for?
A: YES! as with most drugs there is a big long list of possible interactions, but…
OMG! This drug/supplement interacts apparently interacts with just about EVERYTHING! And it has some funky side effects too! After discussing things with my doctor, she ordered me to stop taking it.
The reasons my doctor order me to stop taking it were:
(1) I was having hot flashes. My whole body seemed to rise in temperature; I could literally put my hand close to an arm or leg and feel the heat radiating from my body.
(2) My face would have a kind of “pin-prick” sensation all over my head, face and ears. Very similar to the feeling that you get when the circulation returns to an arm or leg that “went to sleep.”
Reasons number 1 & 2 above are actually pretty common side effects. And while feeling weird, are worth putting up with because of the benefits of taking the Niacin.
The reason a doctor will order you to take Niacin is to lower bad cholesterol and increase the good cholesterol. Which is something I need to do based on that huge panel of blood tests my doctor did on me.
IF it had only been the funky flashes, then my doctor would have told me to keep taking the drug as long as they didn’t increase in frequency or intensity.
But the thing that caused my doctor to order me to stop was:
(3) Niacin was interfering with the effectiveness of Janumet (50 mg/1000 mg) and Invokana (300 mg), the two drugs I take to control my Type 2 Diabetes.
The day after I began taking Niacin, I noticed Read the rest of this entry